Sunday, October 26, 2014

What is Serotonin Syndrome?

Serotonin Syndrome is a rare medical condition that occurs when two medicines are taken together and serotonin levels rise. It can sometimes be life threatening and a short stay in the hospital may be needed to observe the person until their serotonin levels return to normal.


Serotonin Syndrome can occur when two medications that affect the levels of Serotonin are taken together and the level of Serotonin in the body rises too much.

Serotonin Syndrome is more likely to occur when a person first starts to take these medications together or when the medications dosages are increased.

Serotonin Syndrome can occur when medicines for migraines called triptans are taken together with some antidepressants called selective serotonin reuptake inhibitors (SSRIs) or selective serotonin/norepinephrine reuptake inhibitors (SSNRIs). Some of the most popular SSRI's are Celexa, Lexapro, Prozac and Paxil. Some of the more popular SNRI's are Effexor and Cymbalta. Some of the more popular triptans include Zomig, Imitrex, Axert, and Relpax.

Some of the older antidepressants called monoamine oxidase inhibitors (MAOI's) can also cause Serotonin Syndrome when mixed with SSRI's, triptans as well as the SNRI's. Serotonin Syndrome can also occur if mixed with a pain killed called Demerol or cough medicines that contain Dextromethorphan.

Symptoms of Serotonin Syndrome:

Low Blood Pressure
Increased Temperature
Fast Heart Beat
Loss of Coordination
Leg Cramps

Serotonin Syndrome can be life threatening if not treated immediately. Your doctor will most likely tell you to stop taking the medicines that have increased your serotonin levels. A hospital stay for at least 24 hours is sometimes warranted to observe the patient with Serotonin Syndrome.

People with Serotonin Syndrome are usually treated with Valium or Ativan to decrease agitation, stiff muscles, leg cramps and fast heart beat.

Drugs may be given to stop the production of more serotonin and IV fluids are usually also given. In some serious life threatening cases a breathing tube may be necessary until the symptoms are gone.

Diagnosis and Prognosis of Serotonin Syndrome
In order to be diagnosed with Serotonin Syndrome you have to be taking a medicine that affects serotonin levels and have three or more of the symptoms of Serotonin Syndrome.

Blood work may be necessary or your doctor may admit you into the hospital for 24 hours for observation after withdrawing the medicine or medicines that were causing the serotonin levels to rise.

Patients can quickly get worst and become so ill it becomes life threatening if not caught and treated quickly. But with treatment symptoms usually start to go away quickly and leave no lasting ill effects.

Even though Serotonin Syndrome is a rare condition it can happen to anyone, I know this first hand because a while back it happened to me. I'd been taking 10 mg's of Lexapro every day for more than five years. Then my doctor added 300mg's of Trazodone to what I was taking daily. After two weeks of taking these two medicines together I noticed I was having some strange new symptoms. I stopped taking the Trazodone and called my doctor, but by that time it was too late to stop the Serotonin Syndrome from happening to me.

I had all the symptoms of Serotonin Syndrome except for the loss of coordination and Hallucinations. I talked to my doctor on the phone and told him my symptoms and he knew right away what it was. I was told to stop taking Trazodone and if my symptoms got worst to go to the hospital. Later that night I started having hallucinations and I didn't know what was going on because my doctor never told me that I could experience hallucinations. I didn't find out about this symptom until I called my brother and asked him to look up the other symptoms for Serotonin Syndrome online.

It took almost 5 days for all the symptoms to go away, even though all the literature I read said the symptoms should be gone in 24 hours. My doctor could not give me a definitive answer as to why my symptoms lasted so long.

As a patient I have learned we have to be proactive and learn as much as we can about the medicines we are taking. Knowing the side effects, drug interactions, complications as well as the signs and symptoms of possible rare side effects is something we have to be on top of. What happened to me was an extremely frightening experience that I hope no one else has to go through.


  1. That sounds horrid, Mary. At least you knew what was wrong with you fairly quickly. You're right about asking questions. Knowledge is power.

  2. Shelley- Doctors never give you enough information when they put you on different medications. it's a good thing my brother is a retired paramedic or I would never have known what was going on.

  3. Ugg glad it was caught. Them and their stinkin meds

  4. oh, dear. medications can do wonderful - and terrible - things!

  5. I didn't know that could happen. Doctors should be aware of this and warn patients of these things. They're always so overly cautious to know what other medications you're taking, so it seems like they'd be aware of it when they were prescribing two medications together!

  6. Hey, this was me not once, but several times. I had reactions to my meds for three different health issues. Honestly, first it was scary losing control and then I thought I was going to die. I've got a really good doctor now who has researched better about people who have sensitivity to drugs. Glad you put this article out there.

  7. first I've heard of it

  8. Oh my gosh Mary. How very scary! Wonderful thing medication but goodness the things that can happen because of them...


This is an Award-Free blog. It is a lovely gesture, but I am unable to comply with the terms of the awards so I have made this an Award-Free blog. Thank You for understanding.